Connecticut, 2025

Ice Storm in Connecticut, February 15 to 16, 2025

February 15 to 16, 2025 · NWS OKX · 3 events in 3 counties and zones

Low pressure lifted northeast out of the Tennessee Valley and tracked just west of the area with the warm front getting up against south and southeastern portions of the region. A light accumulating snow changed to a prolonged period of freezing rain across northern interior sections.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Low pressure lifted northeast out of the Tennessee Valley and tracked just west of the area with the warm front getting up against south and southeastern portions of the region. A light accumulating snow changed to a prolonged period of freezing rain across northern interior sections. The greatest impact was further north, especially along and just south of the I 84 corridor with a fair amount of power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 15, 1:28 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 15, 1:28 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service New York NY
128 PM EST Sat Feb 15 2025

.SYNOPSIS...
Deepening low pressure will move out of the Mid Mississippi Valley
today, passing to the northwest on Sunday and then to the north
Sunday night. A strong cold front will pass through behind the
low late Sunday afternoon into the early evening. Strong high
pressure drives into the middle of the country Tuesday into Wednesday
and gradually noses in. Low pressure then emerges out of the Gulf
of America and Southeastern US. This low strengthens as it
attempts to lift north along and just off the Mid Atlantic coast
Thursday. The low pulls away Friday with high pressure building
into next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A vigorous southern branch low will move out of the Mid
Mississippi Valley today, eventually phasing with northern
branch shortwave energy dropping across the Midwest tonight.
This will result in a rapidly deepening surface low that
approaches the eastern Great Lakes Sunday morning, sending a
warm front towards the area. At the same time, cold high
pressure over the area this morning weakens and dissipates east
of the area tonight. The combination of strong thermal forcing
moving into the area this afternoon and into tonight will allow
for overrunning precipitation to break out first as snow, then
transitioning to plain rain from south to north through the
overnight. However, while plenty of warm air moves in aloft, it
will take a bit longer for the low-level cold air across the
Lower Hudson Valley and interior souther CT to get scoured out.
There are some small timing differences with both the elevated
warm layer aloft and surface subfreezing air, but generally no
more than 1-2 hours. However, this could impact snow and ice
amounts up or down depending on the arrival of the warm air.
Typically this setup would favor the earlier scenario with a
low track to the west and weak high pressure.

Snowfall totals have been nudged up a bit across NYC and LI, but
still only looking at 1-2 inches before a changeover to rain this
evening. To the north and west where winter weather advisories
remain in effect, expect anywhere from 2 to 4 inches with a glaze
to two tenths of an inch of ice. The upper end of these ranges
will be closer to I-84 and some of the higher terrain areas
well inland.

After lows this morning generally in the 20s, temperatures will
be slow to rise due to increasing cloud cover and eventual
evaporative cooling from precipitation falling into a drier
airmass. Low-level winds will become onshore today form the SE
at less than 10 mph, another warming ingredient. Highs will get
into the lower and mid 30s this evening and will continue to
gradually warm up through the overnight. By daybreak, areas
well inland will be in the lower to mid 30s, with LI and the NYC
around 40.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
The forecast remains on track for this morning update. Only
minor adjustments were made to temps/dewpoints to better reflect
current conditions.

Low pressure is forecast to be west of the area Sunday morning
with the associated warm front near or just south of LI. The
first shot of warm advection precipitation will lift to the
north and east with a secondary surge of warm advection as a
southerly LLJ approaches from the south, strongest to the south
and east of LI, with the potential for 75 to 85 kt just a few
thousand feet. Airmass will be strongly inverted and any mixing
of higher winds from aloft will likely not to happen until late
in the afternoon as the cold front approaches from the west and
the inversion erodes. With the warm front still in close
proximity, strong thermal forcing both in the warm sector and to
the north should allow for more a convective type of rainfall
with showers and possible thunderstorms. Confidence is low so
for the time being have left the mention of thunderstorms out.
Rainfall during this time will be moderate to occasionally heavy
with the best thermal forcing across eastern LI and SE CT. By
the time the cold front passes late afternoon/early evening,
much of the area is forecast to have received 1.5 to 2 inches of
liquid equivalent, with the highest amounts across LI and CT.
There will likely be plenty of ponding of water on areas
roadways due to the rainfall and snow melt. However, any
flooding should be limited to the minor nuisance variety with 6h
FFG values generally over 2 inches. However, streams and small
rivers in NJ could pose a minor flood threat.

A high wind watch has also been issued for the entire area
Sunday night into Monday. Just ahead and behind the cold front,
there is the potential for wind gusts of 40-50kt, especially
with the pressure rises immediately behind the cold front. Winds
at the top of mixed layer will be around 50 kt, and on average
about 40 kt through the layer. Thus, high winds are possible
through the overnight, aided by strong cold advection and
cyclonic flow. Temperatures will fall back below freezing and
into the 20s by daybreak Monday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
* Windy with the potential for strong winds on Monday.

* The potential remains and has increased some for a significant /
  major winter storm in the Wed night - Thursday night time frame.

Low pressure pulls north into Eastern Canada and the Canadian
maritimes Monday into Monday night. A strong W wind will be the main
story to begin the week. The pressure gradient will begin to
decrease and the winds gradually subside Monday night into Tuesday
morning. Temperatures will be running about 7 to 10 degrees below
normal for Mid Feb for Monday into Monday night. Wind chills by
Tuesday morning will be down into the single digits to around zero
across the northern most sections. The heart of the cP air mass
arrives for Tuesday into Tuesday night. The winds will be lighter so
it may not feel quite as cold, but temperatures will continue to run
well below average.

Then all attention turns to the deep south as low pressure emerges
out of the Gulf and tracks across No. Florida and along the SE coast
Wednesday into Wednesday night. Much of the global guidance is
suggestive of a Classic Miller A type storm. Ensemble sensitivity /
cluster analysis does hint at some differences in how deep and south
the northern branch upper level low gets, along with some difference
in phase / speed, and thus timing differences. What is notable is
that most of the 12z 2/14 QPF ensemble clusters get the half inch
QPF line into the coastal plain. What is different from past
scenarios this winter season is that the suppressed Pacific or
southern branch energy will not get locked up in any type of SW US
upper level low as any suppressed energy in the Pacific / Southern
branch will come out and be intact as it gets east. Questions remain
as to when and exactly how the northern closed low interacts with
the suppressed Pacific branch energy. The 0Z 2/15 ECMWF and UKMET
operational runs bring a major snow event to the I95 corridor and
our area. The CMC also brings a significant winter storm to the area
and is furthest west which is suggestive at some mixing along the
coast. The GFS operational run struggles to bring the energy
together, which can be a bias of the model. However, the EC-AIFS (AI
model) and the ICON is doing something similar, but the ICON is less
pronounced with the eastward position and track. However, most of
the eastward guidance is suggestive of strong PVA along the coastal
plain suggesting that the sfc features could be placed too much to
the east, especially considering the 500 mb features. The various
ensemble systems overall (EPS, GEPS, and to a lesser extent the
GEFS) are suggestive of a significant east coast storm. There
remains a big discrepancy in the amount of deepening and position of
the sfc low tracks with respect to the various ECMWF
/ GFS ensemble members from the 0z 2/15 run. One thing to note is
that there is no discernible downstream blocking, and thus the storm
system is not expected to stall and should remain fairly
progressive. In any event, this will be a hot topic over the
upcoming days.

Behind the system expect strong winds and cold / dry advection as it
pulls away late Thu night into Friday. This should lead to dry and
cold conditions to close out the week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
High pressure continues to move offshore of the northeast coast
as low pressure, and a warm front approach through tonight. The
center of low pressure passes west and north Sunday with a
strong cold front passing through by late in the day.

VFR into late this afternoon, then conditions lower, to at least
low end MVFR with IFR possible, as snow develops. A transition
to a rain/snow mix, then to all rain will be fairly quick this
evening along the coast, and late overnight or early Sunday
morning at KSWF. At KSWF and KHPN still expect a transition to
a period of freezing rain. Overall, conditions remain IFR to
LIFR,. LIFR will be more likely toward Sunday morning along the
coast as a warm front approaches, and possibly moves north.

Winds are likely to remain east to southeast 10 kt or less into
this evening, then become east to northeast overnight.

Snow accumulations of 1 to 2 inches possible along the coast
with 2 to 4 inches inland.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments for the timing of onset of precipitation and
transition to rain this evening. Amendments likely through
Sunday for uncertainty with flight category changes.

.OUTLOOK FOR 18Z SUNDAY THROUGH WEDNESDAY...

Sunday afternoon - Sunday night: IFR to LIFR with light to
moderate showers with gusty SW winds becoming W, 40-50 kt
through Sunday night. LLWS expected, for the New York City
terminals and east, 21Z to 01Z. Becoming VFR Sunday evening.

Monday: VFR with W winds G35-40kt, diminishing at night.

Tuesday: VFR with W winds G25 kt.

Wednesday - Thursday: VFR during Wednesday, with a chance of
snow towards evening and at night with IFR possible. IFR in snow
Thursday.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
High pressure over the waters weakens and then dissipates to
the east through tonight. A storm system will impact the area
with a strengthening southerly flow on Sunday, followed by
strong west winds Sunday night. A gales watch has been posted
for all waters Sunday afternoon through the first half of Monday
night. There could even be occasional gusts up to storm force.
Seas will build to 5 to 8 ft on LI Sound and 10 to 18 ft on the
ocean waters overnight Sunday.

Gale conditions across all waters on Monday with occasional storm
force gusts in the wake of a storm moving through the Canadian
maritimes. High ocean seas of 7 to 14 ft are expected through the
day Monday. Seas and winds then gradually subside Monday night with
gale conditions likely for a good portion of the night. Conditions
then decrease to small craft on Tuesday with ocean seas down to
around 4 to 7 ft. Sub advisory conditions arrive Tuesday night, with
ocean seas down to around 2 to 3 ft by Wednesday.

&&

.HYDROLOGY...
No hydrologic impacts are anticipated from this weekend's storm
system despite the fact that 1.5 to 2 inches of liquid is expected
across the area. Thereafter no hydrologic impacts are anticipated
through the remainder of the forecast period.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 7 AM EST Sunday for CTZ005>008.
     High Wind Watch from Sunday evening through Monday afternoon
     for CTZ005>012.
     Winter Weather Advisory until 1 AM EST Sunday for CTZ009>012.
NY...Winter Weather Advisory until 7 AM EST Sunday for NYZ067-068.
     High Wind Watch from Sunday evening through Monday afternoon
     for NYZ067>075-078>081-176>179.
     Winter Weather Advisory until 1 AM EST Sunday for NYZ069>071.
NJ...Winter Weather Advisory until 7 AM EST Sunday for NJZ002.
     High Wind Watch from Sunday evening through Monday afternoon
     for NJZ002-004-006-103>108.
     Winter Weather Advisory until 1 AM EST Sunday for NJZ004-
     103>105.
MARINE...Gale Watch from Sunday afternoon through Monday evening for
     ANZ331-332-335-338-340-345.
     Gale Watch from Sunday morning through Monday evening for
     ANZ350-353-355.

&&

SYNOPSIS...JE/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JE
AVIATION...MET
MARINE...JE/DW
HYDROLOGY...JE/DW
Hazardous weather outlook, Feb 15, 3:54 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
354 AM EST Sat Feb 15 2025

CTZ009>012-NJZ004-103>105-NYZ069>071-160900-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Eastern Passaic-Western Bergen-Eastern Bergen-
Western Essex-Rockland-Northern Westchester-Southern Westchester-
354 AM EST Sat Feb 15 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 1 AM
EST SUNDAY...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

There is also increasing potential for a winter storm to bring
significant snowfall from Wednesday night into Thursday night of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-NJZ002-NYZ067-068-160900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Orange-Putnam-
354 AM EST Sat Feb 15 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 7 AM
EST SUNDAY...
...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   High Wind Watch.

There is also increasing potential for a winter storm to bring
significant snowfall from Wednesday night into Thursday night of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-106>108-NYZ072>075-078>081-176>179-160900-
Hudson-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
354 AM EST Sat Feb 15 2025

...HIGH WIND WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

There is increasing potential for a winter storm to bring significant
snowfall from Wednesday night into Thursday night of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-160900-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
354 AM EST Sat Feb 15 2025

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Gales are likely from late Sunday night into Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-160900-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
354 AM EST Sat Feb 15 2025

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Gales are likely from Sunday night into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 ice storm. Local standard time, as filed.

Ice Storm, Northern New Haven

When
February 15, 3:00 PM EST to February 16, 10:00 AM EST
Where
Northern New Haven forecast zone
Reported by
Utility Company
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

The Meriden ASOS reported 0.54 inches of ice, Broadcast media at Hamden reported 0.25 inches of ice, and a trained spotter reported 0.25 inches of ice at North Haven. Tree branches and wires were reported down in Hamden, with large branches reported down in West Haven. Route 243 was closed between Baldwin Road and Wepawaug Road because of wires down. Generally 1 to 2 inches of snow fell before the changeover to freezing rain across the zone. Trained spotters reported 2.0 inches at 1 NNW North Haven and at 1 ENE North Haven, 2.0 inches at Meriden, and 1.8 inches 2 NW Waterbury. Utility company (Eversource) reported at least 15,400 customers were without power, with nearly 1,500 of those located in Newtown, with nearly 1,200 United Illuminating customers as of 24 hours after the storm. By 42 hours after the storm on the following Monday morning Eversource upped the number to 85,000.

Ice Storm, Northern Fairfield

When
February 15, 3:00 PM EST to February 16, 10:00 AM EST
Where
Northern Fairfield forecast zone
Reported by
ASOS
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Snow of approximately 1 to 2.5 inches fell in the late afternoon and evening before the changeover to freezing rain. ASOS reported 0.48 inches of ice at Danbury Airport, and trained spotters reported 0.35 inches in New Fairfield, 0.40 inches at 4 NNW New Fairfield, and 0.25 inches in Newtown. Several downed trees and wires were reported in Newtown and lots of tree limbs were reported down around North Street at 2 N Ridgefield, and a tree across Taylor Road in Bethel which took down wires, all via the public. Large branches and medium sized limbs reported breaking and a limb took down a power line resting on a truck. Scattered power outages were reported across the zone.

Ice Storm, Northern Middlesex

When
February 15, 4:00 PM EST to February 16, 10:00 AM EST
Where
Northern Middlesex forecast zone
Reported by
Utility Company
Coordinates
41.451, -72.508 (the zone’s center; the record gives no point)

Power outages were reported among utility companies. The utility company reported / estimated 0.30 inches of ice at 3 W Higganum with power outages reported. Everclear utility reported thousand of power outages in the Higganum area. Power lines were reported down off Route 154 in Haddam. And based on radar a large swath of the northern half of Northern Middlesex would have experienced around a half inch of ice. 1 to 3 inches of snow fell before the changeover to freezing rain. Due to impacts and radar estimation of QPF while temperatures were at or below freezing, winter storm / ice warning criteria is estimated to have been reached. Trained spotters reported 2.8 at 4 W Cromwell, 2.3 inches at Higganum, 2.0 inches at Middletown, and 1.5 inches in Durham.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227863, 1227871, 1227864.